South Carolina, 2004

Damaging Winds in South Carolina, June 25, 2004

June 25, 2004 · NWS CAE · 10 events in 7 counties and zones

10 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Jun 25, 1:15 PM EST, 3 hours 30 minutes earlier.

Area forecast discussion, Jun 25, 1:15 PM EST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
215 PM EDT FRI JUN 25 2004

.SHORT TERM...
THIS AFTERNOON THROUGH SATURDAY...
UPPER LEVEL IMPULSE CURRENTLY MOVING UP INTO S TENN/NW ALA...
SPAWNING SURFACE LOW AND LOW LEVEL JET. RESULTANT ISENTROPIC LIFT
LEADING TO WIDESPREAD RAIN ACROSS TENN AND NC MOUNTAINS. FARTHER
SOUTH AND SOUTHEAST...MORE SUN AND MODERATE INSTABILITIES IN ADDITION
TO SURFACE TROUGH LEADING TO SCATTERED THUNDERSTORM DEVELOPMENT FROM
NC INTO UPSTATE SC...AND BACK ACROSS GA. LATEST SPC DAY ONE OUTLOOK
HAS PORTIONS OF THE FORECAST AREA (FA) IN A SLIGHT RISK FOR SEVERE.
CONCERN IS LOW TO MID LEVEL WIND FIELDS LEADING TO SOME DOWNBURST
WIND POTENTIAL IN SOME OF THE STRONGER STORMS.

MODELS HAVE IMPULSES MOVING NE...WITH THE FIRST ONE RIDING BY TO OUR
NORTH LATE TONIGHT/EARLY SAT. ETA HAS WEAK IMPULSE COMING UP FROM THE
SW SAT.  GFS CONTINUES TO INDICATE STRONGER ONE...BUT IS SLOWER WITH
TIMING THIS RUN...COMING THROUGH SAT AFTERNOON INSTEAD OF EARLY
MORNING. GFS MAY BE SUFFERING FROM CONVECTIVE FEEDBACK PROBLEMS...
THOUGH HAS BEEN RELATIVELY CONSISTENT OF LATE.  AT THE SURFACE...MAIN
FRONT TO STAY TO OUR NORTH SAT.

REGARDLESS OF TIMING/STRENGTH OF UPPER FEATURES...LOW LEVEL MOISTURE
AND DIURNAL HEATING SHOULD ALLOW FOR SCATTERED THUNDERSTORMS.

&&

.LONG TERM...
SUNDAY THROUGH FRIDAY...
ETA TRENDING FURTHER SOUTH ON FRONTAL POSITION AND COMING MORE IN
LINE WITH GFS...POSITION ACROSS CENTRAL FA LATE SAT NT/EARLY SUN.
GFS STRONGER WITH UPPER ENERGY/SFC LOW RIDING ACROSS SUNDAY
AFTERNOON. APPEARS FRONT TO LIFT OR STAY JUST NORTH OF FA
MON/TUE. 12Z GFS RUN BRINGS FRONT DOWN ACROSS THE SOUTHERN FA BY 12Z
WED. 00Z GFSLR AND LATEST HPC PROGS KEEP FRONT JUST TO OUR NORTH
THROUGH THE FORECAST PERIOD. AGAIN...WONT TRY TO WORRY ABOUT SPECIFIC
TIMING/STRENGTH OF MISCELLANEOUS FEATURES. BIG PICTURE INDICATES
PLENTIFUL MOISTURE...A LOW LEVEL BOUNDARY...AND POSSIBLY UPPER
ENERGY...WHICH SHOULD LEAD TO CHANCE POPS. WONT MAKE SIGNIFICANT
CHANGES TO EXTENDED RANGE...AND WILL GENERALLY GO WITH A
CLIMATLOGICAL FORECAST.

&&

.PRELIMINARY POINT TEMPS/POPS...
COLUMBIA     71  88  70  88 /  60  40  40  40
AUGUSTA      70  88  69  88 /  60  40  40  40
SUMTER       71  88  70  88 /  60  40  40  30
ORANGEBURG   72  89  71  88 /  60  40  40  40
&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, Jun 25, 4:12 AM EST, 12 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
512 AM EDT FRI JUN 25 2004

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-260900-
AIKEN SC-BAMBERG SC-BARNWELL SC-BURKE GA-CALHOUN SC-CHESTERFIELD SC-
CLARENDON SC-COLUMBIA GA-EDGEFIELD SC-FAIRFIELD SC-KERSHAW SC-
LANCASTER SC-LEE SC-LEXINGTON SC-LINCOLN GA-MCCORMICK SC-MCDUFFIE GA-
NEWBERRY SC-ORANGEBURG SC-RICHLAND SC-RICHMOND GA-SALUDA SC-
SUMTER SC-
512 AM EDT FRI JUN 25 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...
THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND THIS
EVENING. MODERATE INSTABILITY COMBINED WITH AN UPPER LEVEL
DISTURBANCE WILL PRODUCE A FEW STRONG STORMS AND ISOLATED INSTANCES
OF DAMAGING WIND GUSTS. HEAVY RAINFALL IS ALSO POSSIBLE WITH AMOUNTS
OF 2 TO 3 INCHES. LOCALIZED FLOODING IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON OR EVENING.

LM

In the hours before

Local storm report, Jun 25, 4:36 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
536 PM EDT FRI JUN 25 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0512 PM     TSTM WND DMG     THOMSON                 33.47N 82.50W
06/25/2004                   MCDUFFIE           GA   LAW ENFORCEMENT

            MCDUFFIE COUNTY SHERIFF REPORTED SEVERAL TREES AND
            POWERLINES DOWN IN THOMSON AND AROUND COUNTY.

&&

DDS

The radar

The Columbia radar (KCAE), 103 km away, was scanning. The volume nearest the first event began at 21:44 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, McCormick

When
June 25, 4:45 PM EST to 4:55 PM EST
Where
McCormick County, Clarks Hill
Measured
55 kt (63 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
33.667, -82.183

Sheriff and Post Office reported trees down from Clarks Hill to Meriwether.

Thunderstorm Wind, Edgefield

When
June 25, 5:05 PM EST
Where
Edgefield County, Johnston
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
33.833, -81.783

Sheriff reported several trees down in and around Johnston.

Thunderstorm Wind, Saluda

When
June 25, 5:15 PM EST
Where
Saluda County, 10 mi E of Saluda
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
34.000, -81.600

SKYWARN spotter W4CW6 reported large branches down on hwy 378 detouring traffic.

Thunderstorm Wind, Aiken

When
June 25, 5:28 PM EST
Where
Aiken County, Graniteville
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
33.567, -81.817

Sheriff reported several trees down in the Graniteville area.

Thunderstorm Wind, Aiken

When
June 25, 5:58 PM EST
Where
Aiken County, 2 mi NE of Wagener
Measured
50 kt (58 mph) estimated gust
Reported by
UTILITY COMPANY
Coordinates
33.670, -81.350

Aiken Electric reported trees and powerlines down northeast of Wagener.

Thunderstorm Wind, Lexington

When
June 25, 6:10 PM EST
Where
Lexington County, Pelion
Measured
55 kt (63 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
33.767, -81.250

Emergency Management reported many trees and powerlines down in the Pelion area.

Thunderstorm Wind, Lexington

When
June 25, 6:20 PM EST
Where
Lexington County, 3 mi S of Columbia Arpt
Measured
60 kt (69 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
33.880, -81.117

Home owner called and reported his roof was blown off half of his home and rain flooded into the upstairs.

Thunderstorm Wind, Richland

When
June 25, 6:35 PM EST
Where
Richland County, Columbia
Measured
55 kt (63 mph) estimated gust
Reported by
BROADCAST MEDIA
Coordinates
34.000, -81.017

WLTX TV met reported wind gusts to 60mph.

Thunderstorm Wind, Richland

When
June 25, 6:45 PM EST
Where
Richland County, Columbia
Measured
55 kt (63 mph) estimated gust
Reported by
BROADCAST MEDIA
Coordinates
34.000, -81.017

News media reported trees and powerlines down around Columbia.

Thunderstorm Wind, Sumter

When
June 25, 7:20 PM EST
Where
Sumter County, Dalzell
Measured
50 kt (58 mph) estimated gust
Reported by
POST OFFICE
Coordinates
34.017, -80.483

Post Office reported large branches down around the area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2004Every state in 2004This day in weather historyWarnings in South Carolina, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 5395214, 5395215, 5395297, 5395296, 5395298, 5395299, 5395300, 5395301, 5395302, 5395303.